Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Tucson, AZ

August 29, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 29, 2020, 3:36 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 3:36 PM MST (22:36 UTC)
Expired
Aug 29, 2020, 4:15 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 131 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WUUS55 KTWC 292236
SVRTWC
AZC019-292315-
/O.NEW.KTWC.SV.W.0069.200829T2236Z-200829T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
336 PM MST Sat Aug 29 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 415 PM MST.

* At 335 PM MST, a severe thunderstorm was located over Hickiwan, or
  21 miles east of Ajo, and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hickiwan and Vaya Chin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 11254 3246 11261 3249 11234 3219 11231
TIME...MOT...LOC 2235Z 256DEG 2KT 3235 11250 

HAIL...0.75IN
WIND...60MPH
 
$$

KD
2 follow-up statements
651 
WWUS55 KTWC 292258
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
358 PM MST Sat Aug 29 2020

AZC019-292315-
/O.CON.KTWC.SV.W.0069.000000T0000Z-200829T2315Z/
Pima-
358 PM MST Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 358 PM MST, a severe thunderstorm was located over Hickiwan, or 22
miles east of Ajo, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hickiwan and Vaya Chin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3222 11254 3246 11261 3249 11234 3219 11231
TIME...MOT...LOC 2258Z 256DEG 2KT 3235 11249 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
328 
WWUS55 KTWC 292313
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
413 PM MST Sat Aug 29 2020

AZC019-292322-
/O.EXP.KTWC.SV.W.0069.000000T0000Z-200829T2315Z/
Pima-
413 PM MST Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather or storm related property damage, contact 
your nearest law enforcement agency. They will relay your report to 
the National Weather Service Tucson.

LAT...LON 3222 11254 3246 11261 3249 11234 3219 11231
TIME...MOT...LOC 2312Z 256DEG 2KT 3235 11248 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:31 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 29, 2:31 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
231 PM MST Sat Aug 29 2020

.SYNOPSIS...An increase in tropical moisture will bring increased
coverage of showers and thunderstorms today into early next week.
Given the increased moisture, flash flooding will be an increased
threat. High temperatures will be much cooler this weekend into
early next week due to the added cloud cover and shower activity,
however it will be heating back up in the latter portion of the week.

&&

.DISCUSSION...GOES East shows PWAT values ranging from 1.3 inches in
eastern locales to 1.8 inches in western Pima County. Dewpoints are
about the same that they were this morning ranging from the upper
50's to upper 60's. Radar shows isolated storms forming from
central Pima County eastward. Expect this activity to continue
through the evening with an expansion in coverage. MLCAPE values
range from 500 J/kg in the northern part of the CWA to near 2000
J/kg along the international border. As a result storms will be
capable of heavy rainfall along with some being strong to severe.
A rain gauge in Sierra Vista has already recorded 0.91 inches in
the last hour. Expect similar or even greater rainfall amounts for
individual storms as the day goes on. Areas hit by heavy rainfall
can expect to have flash flooding concerns.

There is still a chance for some storms overnight but I don't expect
the coverage to be large. Lowered PoPs a little for the 30/6Z-12Z
time period. This will be good for storm activity on Sunday. Above
normal moisture will still be in place with storms forming in the
early morning and continuing into the afternoon. Heavy rainfall will
be a threat again and as a result so will flash flooding. Because of
this the Flash Flood Watch has been extended through Sunday evening.
WPC also has a slight risk of excessive rainfall over most of
southeast Arizona today and Sunday.

Monday the high pushes further south into Mexico as a trough moves
into the Mountain West. Ample moisture will still be in place
leading to more scattered showers and thunderstorms area wide.
There could still be a threat for localized heavy rainfall on
Monday. It will be easier to assess the threat Monday as we get
closer. Tuesday the trough moves through the Four Corners region
into New Mexico. This will begin to deplete our moisture as well
as generate some breezy northwest winds for eastern locales.
However, enough moisture will remain for isolated to scattered
storm coverage. Wednesday and Thursday the trough moves off to the
east and high pressure sets up over the west centered over
Nevada. Wednesday storm chances will be low and confined mainly to
the international border. Later in the week storm chances are
confined mainly to the White Mountains.

Temperatures will be around normal today then enter a cooling trend
through Tuesday. During this time frame temperatures will be
about 4-8 degrees below normal with a chance Tucson sees a high
below 90 on Sunday. Wednesday temperatures start to increase but
will still be around normal. Lowered temperatures slightly later
in the week since the high will be centered further north than
previous runs. But temperatures will still be in the triple digits
Thursday into the weekend.

&&

.AVIATION...Valid through 31/00Z.
SCT-BKN clouds 10-15k ft MSL through this evening then becoming SCT-
BKN 6-9k ft BKN 12-15k ft MSL overnight and through much of Sunday.
Isold-Sctd TSRA/SHRA for most of the area with ISOLD vsby 1SM in
+TSRA. Convection could continue into the overnight hours with a
chance for MVFR cigs along the international border into Sunday
morning. Aside from thunderstorm outflow gusts to 45 kts, surface
winds generally remain less than 12 knots with afternoon/evening
winds out of the west/northwest and variable at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...With plenty of moisture and instability
through Monday, expect scattered showers and thunderstorms mainly
during the afternoon hours, however showers and storms are
possible through the nighttime hours. Due to the amount of
moisture available, local flooding is a threat this weekend.
Elevated humidities through Tuesday will be a benefit with lower
afternoon temperatures also expected. Afternoon and evening
thunderstorms winds could gust in excess of 45 mph this weekend.
Otherwise general winds will be less than 15 mph with the
exception of Tuesday where northwest winds down the Gila and over
the White mountains will likely be in the 15-25 mph range. Dry and
warmer weather returns the end of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for AZZ501>507-511>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:08 PM MSTAreal Flood AdvisoryTWCCochise112 min
Aug 29, 3:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 29, 3:28 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 29, 3:55 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Aug 29, 4:10 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 29, 4:22 PM MSTSpecial Weather StatementTWC38 min
Aug 29, 4:28 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Aug 29, 4:53 PM MSTSevere Thunderstorm WarningTWCPima37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.